Iowa, 2023Drought in Iowa, February 1 to 28, 2023
February 1 to 28, 2023 · NWS DMX · 8 events in 8 counties and zones
Severe to locally extreme drought persisted through the month of February although conditions did show some improvement given continued wet conditions through the month.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe to locally extreme drought persisted through the month of February although conditions did show some improvement given continued wet conditions through the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 31, 11:34 PM CST, 26 minutes earlier.
Area forecast discussion, Jan 31, 11:34 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1134 PM CST Tue Jan 31 2023
...Updated for the 06z Aviation Discussion...
.DISCUSSION.../Tonight through Tuesday/
Issued at 248 PM CST Tue Jan 31 2023
Key Messages:
-Warmer into Wednesday with quiet weather.
-Another push of polar air Thursday with bitter cold wind chills
once again by Thursday night.
-Warmer into the weekend with little threat of precipitation.
Warm advection has been ongoing since early this morning after one
of the colder nights of the winter season. Despite the persistent
southwest flow, temperatures are struggling to reach 10 in the north
and to the lower 20s in the south. Extensive snow cover across the
state is limiting the overall impact of the warming this afternoon.
The warm advection persists into tonight and Wednesday as weak
thermal ridging builds into the Plains. However, with limited
moisture and forcing, relatively benign conditions are expected
overnight into Wednesday with gradually warming temperatures.
The upper pattern remains broadly west northwest across the central
and eastern CONUS for much of the remainder of the work week before
flattening into the weekend. Most guidance indicates one more
shortwave dropping southeast into the upper Midwest/Great Lakes area
into Thursday.An associated cold front and surge of polar air once
again pushes into the Midwest and Iowa behind the front on Thursday.
Little precipitation is anticipated with this system as the bulk of
forcing and moisture remains north and east of the state. However,
with temperatures plunging below zero on Thursday night and modest
winds, wind chills are likely to reach advisory criteria late
Thursday night across the northern third to half of the forecast
area.
The thermal trof passes quickly by Friday morning with strong warm
advection underway on Friday evening as the upper flow flattens.
Lows are likely to be reached early Friday evening and then steady
or rise overnight with increasing south winds. Temperatures on
Saturday should respond nicely, especially in the south where snow
cover is minimal. The deeper snowpack in northern Iowa should
limit overall highs with readings not likely pushing much above
the mid 30s and most of the energy goes into melting snow. Surface
flow on Sunday becomes more westerly behind a trof axis, however
the airmass is not considerably cooler with similar highs to
Saturday expected. An upper trof will race east from the Rockies
and into the Plains early next week with a surface boundary
approaching the state late in the day. Moisture races northward in
the strong south flow ahead of the front and may become
sufficient enough in time for the threat of some showers in the
eastern forecast area later in the day. The deterministic GFS and
overseas model both indicate some weak instability is possible in
the far southeast, so a rumble of thunder or two cannot be
discounted at this point. Cooler air then arrives Monday night
into Tuesday on the backside of the system.
&&
.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1133 PM CST Tue Jan 31 2023
Little change to the forecast with VFR conditions remaining
through the period. Light south to southwest wind overnight that
will become breezy at times Wednesday afternoon before dropping
off again in the evening.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Cogil
AVIATION...Donavon
Hazardous weather outlook, Jan 31, 2:29 PM CST, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
229 PM CST Tue Jan 31 2023
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-012030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
229 PM CST Tue Jan 31 2023
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Another period of bitter cold wind chills of teens to 20s below
zero return Thursday night into Friday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Hagenhoff
Drought, Palo Alto
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Palo Alto forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.082, -94.678 (the zone’s center; the record gives no point)
Severe to extreme drought occurred in Palo Alto county in February although this improved to only severe as wet conditions and some thawing allowed infiltration of water into the ground.
Drought, Kossuth
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Kossuth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.204, -94.207 (the zone’s center; the record gives no point)
Severe to extreme drought occurred in Kossuth county in February although this improved to only severe as wet conditions and some thawing allowed infiltration of water into the ground.
Drought, Pocahontas
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Pocahontas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.734, -94.679 (the zone’s center; the record gives no point)
Extreme drought occurred in Pocahontas county in February although this improved to only severe as wet conditions and some thawing allowed infiltration of water into the ground.
Drought, Humboldt
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Humboldt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.777, -94.207 (the zone’s center; the record gives no point)
Severe to extreme drought occurred in Humboldt county in February although this improved to only severe as wet conditions and some thawing allowed infiltration of water into the ground.
Drought, Sac
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Sac forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.386, -95.105 (the zone’s center; the record gives no point)
Severe to extreme drought occurred in Sac county in February although this improved to only severe as wet conditions and some thawing allowed infiltration of water into the ground.
Drought, Calhoun
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Calhoun forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.385, -94.640 (the zone’s center; the record gives no point)
Severe to extreme drought occurred in Calhoun county in February although this improved to only severe as wet conditions and some thawing allowed infiltration of water into the ground.
Drought, Webster
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Webster forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.428, -94.182 (the zone’s center; the record gives no point)
Severe to extreme drought occurred in Webster county in February although this improved to only severe as wet conditions and some thawing allowed infiltration of water into the ground.
Drought, Crawford
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Crawford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.037, -95.382 (the zone’s center; the record gives no point)
Severe drought occurred in Crawford county in February although wet conditions limited the severe conditions to the far west of the county by the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Oklahoma, February 1 to 2, 20232 deaths · 1 injured · 2 events
- Winter Storm in Texas, February 1 to 2, 2023$84 million · 13 events
- Drought in Missouri, February 1 to 28, 2023$34 million · 3 events
- Winter Weather in Texas, February 1 to 2, 2023$2.8 million · 9 events
- Ice Storm and Winter Weather in Tennessee, February 1 to 2, 2023$71,000 · 6 events
- Drought in Oklahoma, February 1 to 14, 202346 events
- Ice Storm in Texas, February 1 to 2, 202338 events
- Drought in Nebraska, February 1 to 28, 202326 events
- Ice Storm and Winter Weather in Arkansas, February 1 to 2, 202325 events
- Drought in Kansas, February 1 to 28, 202322 events
- Drought in Nebraska, February 1 to 28, 202321 events
- Ice Storm and Winter Storm in Tennessee, February 1 to 2, 202320 events